Virginia, 2007Winter Storm and Flooding in Virginia, March 16, 2007
March 16, 2007 · NWS LWX · 23 events in 17 counties and zones
A strong cold front crossed the region on the afternoon of March 15th, ushering in drastically colder temperatures. A low pressure system approached the region that night and moved north along the Atlantic coast on March 16th.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed the region on the afternoon of March 15th, ushering in drastically colder temperatures. A low pressure system approached the region that night and moved north along the Atlantic coast on March 16th. As the low approached the region early on the 16th, precipitation became widespread and continued through much day. |Warm air briefly surged ahead of the low pressure system, allowing precipitation to begin in the form of rain. The Virginia Department of Transportation closed numerous roads across northern and central Virginia due to flooding. |Colder air was brought into the region by the low. This forced rain to change to snow and sleet before changing to all snow. Snowfall amounts ranged from 1 to 6 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 16, 4:26 AM EST, 3 hours 34 minutes earlier.
Area forecast discussion, Mar 16, 4:26 AM EST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
526 AM EDT FRI MAR 16 2007
.SHORT TERM /TODAY-TNGT/...
ID APOLOGIZE FOR BEING LATE W/ THIS...BUT WEVE RUN AT THE RED LN
SINCE 11 PM. 2 OF THE MOST CHALLENGING BACK TO BACK MIDS IN MY 13
WINTERS HERE.
06Z BALLOON SNDG WAS DONE.
HV EXPANDED THE WRNG/ADVSRY AREA N AND W. THIS WL BE A *VERY*
ELEVATION AND LOCATION DEPENDENT EVENT. FOR EX - NRN BALT/CARROLL
ALONG PA BRDR VS SRN PART OF COUNTIES...ALSO WRN LOUDOUN VS. ALONG
RT 28. DIFFERENCE BTWN 1 AND 4 INCHES OF SNOW.
HV XPANDED FAR W ZNS FOR 3-6 INCHES. ALSO ADDED A FZRA ADVSRY FOR
SWRN HIGHLANDS. ANOTHER AREA IN ADVSRY WHICH COULD BE VASTLY
DIFFERENT ARE ROCK/AUG COUNTIES. IN POP CENTRES...ARND 1500...PCPN
WL BE MOSTLY A COLD RA...WHILE ABV 2000...THE WRN HALF OF THE
COUNTIES...TEMPS WL BE COLD ENUF FOR RA TO FRZ ON ROADS/ETC.
TNGT AS LOW MOVES ACROSS N CAROLINA AND OFF CST COLDER AIR GETS
DRAGGED IN AND PCPN TURNS TO SN B4 ENDING AFTER MDNGT E OF THE MTNS.
SNSH COULD CONT IN UPSLOPE ON NW FLOW.
WOODY
&&
.LONG TERM ...
.SATURDAY FCST
DEEPENING UPPER TROF BEGINS TO TAKE ON A NEGATIVE TILT DURING THE
AFTERNOON. STRONG PVA ALONG WITH STEEPENING LAPSE RATES (H5 TEMPS
AROUND -35C) WILL LEAD TO CONVECTIVE SNOW SQUALLS. BEST CVRG TO THE
NORTH AND WEST. NO CHANGES BEYOND SAT.
&&
.HYDROLOGY...SREF MEAN QPF IS ABT INCH AND HALF OF RAIN IN THE FLOOD
WATCH. TWO INCHES OR MORE LIKELY TO BE CONFINED TO LOWER SRN MD.
MINOR FLOODING STILL POSSIBLE MAINLY IN POOR DRAINAGE AREAS AND
URBAN AREAS. SO FLOOD WATCH WILL REMAIN AS IS.
ROSA
&&
.AVIATION...IFR CONDS THRUT TDA AS WELL AS GUSTY N WINDS.
&&
.MARINE...SCA FOR ALL WATERS THRU SAT NGT.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH THIS EVENING FOR DCZ001.
MD...FLOOD WATCH THROUGH THIS EVENING FOR MDZ004>007-009>011-013-
014-016>018.
WINTER STORM WARNING UNTIL 2 AM EDT SATURDAY FOR MDZ003-501-
502.
WINTER WEATHER ADVISORY UNTIL 2 AM EDT SATURDAY FOR MDZ004>006.
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ025-026-029-036>042-
050>057.
WINTER STORM WARNING UNTIL 2 AM EDT SATURDAY FOR VAZ028.
WINTER WEATHER ADVISORY UNTIL 2 AM EDT SATURDAY FOR VAZ027-
029>031-042.
FREEZING RAIN ADVISORY UNTIL 2 AM EDT SATURDAY FOR VAZ021-025-
026.
WV...WINTER STORM WARNING UNTIL 2 AM EDT SATURDAY FOR WVZ050>052-
055-501>504.
WINTER WEATHER ADVISORY UNTIL 2 AM EDT SATURDAY FOR WVZ053.
FREEZING RAIN ADVISORY UNTIL 2 AM EDT SATURDAY FOR WVZ054.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT SATURDAY NIGHT FOR
ANZ530>537.
&&Hazardous weather outlook, Mar 16, 4:47 AM EST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
547 AM EDT FRI MAR 16 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
547 AM EDT FRI MAR 16 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS NOW IN EFFECT FOR WESTERN MARYLAND AND
EASTERN WEST VIRGINIA EXCEPT JEFFERSON COUNTY. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR MUCH OF WESTERN VIRGINIA AND NORTH
CENTRAL MARYLAND. PLEASE CONSULT THE LATEST WINTER STORM PRODUCT
FROM THE NWS STERLING.
A FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING FOR NORTHEAST
MARYLAND...LOWER SOUTHERN MARYLAND...NORTHERN AND CENTRAL MARYLAND
AND THE DISTRICT OF COLUMBIA.
A SMALL CRAFT ADVISORY IS IN EFFECT THE BAY AND TIDAL POTOMAC.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SMALL CRAFT ADVISORIES ARE EXPECTED ON THE WATERS THROUGH LATE
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Event by event
11 winter weather, 10 flood, 2 winter storm. Local standard time, as filed.
Winter Storm, Clarke
- When
- March 16, 8:00 AM EST to 8:00 PM EST
- Where
- Clarke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
Trained Spotters reported between 4 and 6 inches of snow in Clarke County.
Winter Storm, Frederick
- When
- March 16, 8:00 AM EST to 8:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.195, -78.213 (the zone’s center; the record gives no point)
Trained Spotters reported between 4 and 6 inches of snow in Frederick County.
Winter Weather, Augusta
- When
- March 16, 11:00 AM EST to 8:00 PM EST
- Where
- Augusta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Trained Spotters reported between 1 and 3 inches of snow across Augusta County.
Winter Weather, Fairfax
- When
- March 16, 11:00 AM EST to 8:00 PM EST
- Where
- Fairfax forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Trained Spotters reported between 1 and 2 inches of snow across Fairfax County.
Winter Weather, Fauquier
- When
- March 16, 11:00 AM EST to 8:00 PM EST
- Where
- Fauquier forecast zone
- Reported by
- Trained Spotter
Trained Spotters reported between 1 and 4 inches of snow across Fauquier County.
Winter Weather, Highland
- When
- March 16, 11:00 AM EST to 8:00 PM EST
- Where
- Highland forecast zone
- Reported by
- Trained Spotter
Trained Spotters reported between 2 and 4 inches of snow across Highland County.
Winter Weather, Loudoun
- When
- March 16, 11:00 AM EST to 8:00 PM EST
- Where
- Loudoun forecast zone
- Reported by
- Trained Spotter
Trained Spotters reported between 2 and 6 inches of snow across Loudoun County.
Winter Weather, Page
- When
- March 16, 11:00 AM EST to 8:00 PM EST
- Where
- Page forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Trained Spotters reported between 2 and 4 inches of snow across Page County.
Winter Weather, Prince William
- When
- March 16, 11:00 AM EST to 8:00 PM EST
- Where
- Prince William forecast zone
- Reported by
- Trained Spotter
Trained Spotters reported between 1 and 2 inches of snow across Prince William County.
Winter Weather, Rappahannock
- When
- March 16, 11:00 AM EST to 8:00 PM EST
- Where
- Rappahannock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Trained Spotters reported between 1 and 3 inches of snow across Rappahannock County.
Winter Weather, Rockingham
- When
- March 16, 11:00 AM EST to 8:00 PM EST
- Where
- Rockingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Trained Spotters reported between 2 and 6 inches of snow across Rockingham County.
Winter Weather, Shenandoah
- When
- March 16, 11:00 AM EST to 8:00 PM EST
- Where
- Shenandoah forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Trained Spotters reported between 2 and 6 inches of snow across Shenandoah County.
Winter Weather, Warren
- When
- March 16, 11:00 AM EST to 8:00 PM EST
- Where
- Warren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Trained Spotters reported between 2 and 4 inches of snow across Warren County.
Flood, Loudoun
- When
- March 16, 12:00 PM EST to 4:00 PM EST
- Where
- Loudoun County, Aldie to Leesburg
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 38.970, -77.630
Route 50 was flooded in Aldie, VA. Later in the afternoon, Virginia Department of Transportation reported 3 roads closed near Leesburg, VA. Amateur Radio also reported high water on the Dulles Greenway (VA-267) in Ashburn, VA.
Flood, Fairfax
- When
- March 16, 2:50 PM EST to 4:00 PM EST
- Where
- Fairfax County, Burke to Fairfax Park
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 38.800, -77.270
Burke Lake Road was flooded between Fairfax County Parkway and Virginia Route 123.
Flood, Augusta
- When
- March 16, 3:45 PM EST to 7:00 PM EST
- Where
- Augusta County, Stuarts Draft to Deerfield
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.030, -79.030
Virginia Department of Transportation closed Virginia Routes 691 and 648 in Deerfield and Stuarts Draft due to flooding.
Flood, Culpeper
- When
- March 16, 4:00 PM EST to 7:00 PM EST
- Where
- Culpeper County, White Shop
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.430, -78.070
Route 657 in White Shop, VA., was closed due to flooding.
Flood, Frederick
- When
- March 16, 4:00 PM EST to 5:00 PM EST
- Where
- Frederick County, Stephens City
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.080, -78.220
Virginia Department of Transportation reported 3 roads closed across the county due to flooding.
Flood, Madison
- When
- March 16, 4:00 PM EST to 6:00 PM EST
- Where
- Madison County, Madison
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.380, -78.270
Virginia Department of Transportation reported 4 roads closed due to flooding across the County.
Flood, Nelson
- When
- March 16, 4:00 PM EST to 6:00 PM EST
- Where
- Nelson County, Lovingston
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.770, -78.880
Virginia Department of Transportation reported Route 721 closed due to flooding.
Flood, Orange
- When
- March 16, 4:00 PM EST to 6:00 PM EST
- Where
- Orange County, Orange
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.250, -78.120
Virginia Department of Transportation reported 6 roads closed due to flooding across the County.
Flood, Prince William
- When
- March 16, 4:00 PM EST to 6:00 PM EST
- Where
- Prince William County, Haymarket
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.820, -77.630
Virginia Department of Transportation reported 3 roads closed due to flooding across the County.
Flood, Warren
- When
- March 16, 4:00 PM EST to 6:00 PM EST
- Where
- Warren County, Front Royal
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.920, -78.180
Virginia Department of Transportation reported 2 roads closed due to flooding across the County.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New Jersey, March 16 to 17, 20076 deaths · 66 injured · 17 events
- Winter Storm and Heavy Snow in Pennsylvania, March 16 to 17, 20071 death · 11 injured · 10 events
- Heavy Snow in New York, March 16 to 18, 2007$160,000 · 16 events
- Winter Storm in Vermont, March 16 to 17, 2007$110,000 · 16 events
- Heavy Snow in Pennsylvania, March 16 to 17, 2007$150,000 · 3 events
- Heavy Snow in Pennsylvania, March 16 to 17, 200733 events
- Winter Storm and Flooding in Massachusetts, March 16 to 17, 2007$18,000 · 20 events
- Winter Storm in New York, March 16 to 17, 2007$30,000 · 6 events
- Coastal Flood and High Wind in New Jersey, March 16 to 17, 2007$19,000 · 53 kt wind · 15 events
- Winter Storm and Heavy Snow in New York, March 16 to 17, 200727 events
- Heavy Snow in Maine, March 16 to 17, 200717 events
- Flooding in Indiana, March 16 to 31, 2007$20,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21281, 21285, 21286, 21287, 21288, 21289, 21290, 21291, 21292, 21293, 21294, 21295, 21296, 18685, 18683, 18676, 18677, 18684, 18687, 18689, 18690, 18691, 18692.